I have two questions that might be related or overlapping..
1) I'm 21 and since year 1 in primary school, I've been struggling to stay focused.. My teachers have always went mad because "I don't focus"..
It has always been hard for me to finish my homework, or my studying without my mothers help; she has always set the plans and helped me arrange my time.. She has usually sat next to me and read my studies with me.. Otherwise, I'd get totally dissociated, not to mention the total lack of motivation to do anything..
I think I'm also smart enough to succeed because my grades have always been good and I was among the top students in my class..
But when I finished high school, things got harder.. I joined the med-school, and now I'm in my 5th year.. I spend every year doing nothing, I have got no will at all to study, my daily routine is a mess, I always fail to follow a plan, I'm always bored, I don't listen in classes, sometimes I don't even attend because I know it's boring and that I won't be able to focus..
And the few weeks before final exams are like hell to me, I get so stressed and I never finish studying and end up succeeding by luck! My average score is B ( I must be too smart to achieve this!).. Even in vacations, time just slip away without using it properly! I often forget what I'm planning to do!
So is this ADD?? And if so, would taking stimulants improve my case??
2) My second problem is that I get intrusive distressing obsessions so often, I can never block them and they really stress me out.. Some of them are inappropriate or so absurd, others are religious concerns, I know they are silly and they never stop! Sometimes inappropriate images pop up, even in my dreams! I wake up filled with disgust and guilt as well! Sometimes I panic!
I don't remember when that started, but probably 2-3 years ago..
When we studied OCD this year, It was as if the doctor explaining my problem literally! However, I was never obsessed with tidiness and my room is a mess! I'm only obsessed with cleanliness if it's preceding prayers.. Sometimes I wash a lot before praying even if I'm sure I' clean!
I started taking Citalopram a month ago, 10 mg/day, I still obsess, but less often and they're not as persistant as before... So is this OCD? Should I increase the dose?? Shall I stay on medication forever? I read that ADD medications can cause OCD symptoms, what should I do??
Please help me, and sorry for the long entry! But REALLY need help!
I have OCD and I have what I believe to be undiagnosed ADD.
As for the OCD you are taking a drug that I tried once. It is an SSRI and SSRIs are usually prescribed for OCD. It sounds as if you are getting some relief from your intrusive thoughts but not enough. Who is prescribing your medication? Is it is GP or a psychiatrist? It does usually take 4 to 6 weeks to see the full benefits of the medication however in your case maybe the dose is too low and this is something you should talk to your doctor about. It sounds as if you are right on the edge of getting rid of the thoughts. Also OCD comes in many forms. Some people have contamination issues and some don't. Some people have intrusive thoughts and some people don't. I fall along your lines. I don't have contamination issues but rather intrusive thoughts. And I know exactly what you mean when you say they are inappropriate or absurd. I find it astonishing that our minds can make this kind of S*hit up. BTW, I had some side effects with celexa that I didn't like and therefore I tried something else. So I didn't stop using it because it wasn't working for me.
I have never taken ADD medication so I cannot tell you from experience whether they cause OCD symptoms. My son takes Adderall for his ADHD and he has does not have OCD or OCD-like symptoms if that helps you.
Medication is nice in that it does help but there are other things that you can do to help yourself. You can learn cognitive behavioral therapy to help with the thoughts and the anxiety. Along with medication this is a powerful tool. Psychologists rather than psychiatrists usually are the ones teaching CBT. So give that some thought.
Also there is a very good ADD/ADHD forum on MedHelp and the community leader is very good so I would direct your ADD question to Sandman on that forum. I have read that Vyvanse has caused OCD-like symptoms but I really don't know much more than that. I can't say if it is a bad drug or not. All I can tell you is that my son doesn't have problems with Adderall. Hopefully Sandman can shed some light on this for you.
Thanks for your help! Well, nobody prescribed me the drug. Most of the drugs in Egypt are over the counter.. My mom is an internal medicine consultant and she takes Citalopram for depression, and she suggested that I start with 10 mg, it's subtheraputic, I know, but I wasn't so sure I have OCD.. Now that I know, I might increase the dose if the obsessions started impairing me again..
Do you take SSRIs forever, or you take breaks sometimes?? Thanks again for your help!
Definitely talk to you mom about an increase then.
OCD is not something that ever goes away. It spikes usually during stressful times. I have been off the meds 1 time (I've had OCD since I was a teenager) and that actually lasted for several years. I was not OCD-free though but I was managing using my cognitive behavioral therapy techniques. Unfortunately as my kids starting getting older and doing stupid stuff I became stressed and had to go back on medication. My medication is Wellbutrin (SNRI rather than SSRI) and it works well for me. So to answer your question, a lot of people go off the meds when they feel good only to find out that they need them. Others like me, went off for a time but found myself back on them at some point. So it is really up to what you want to try. For myself, I'm not going off of it ever again but then I'm 48 and you are much younger. Sobbing in the doctor's office because my OCD is through the roof is not something I want to ever experience again. Everybody is different. Hopefully this has helped you some. Take care.
I see, thanks a lot for your help. Of course a life of a medical student is very stressful, especially with exams emerging at the horizon.. I guess I'll stay on the drug for the upcoming 2-3 months, then I might gradually withdraw or stay on, after consulting a specialist..
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.